Alert archive / Oklahoma / Red Flag Warnings in 2014

Red Flag Warning 10, NWS Norman, OK

March 11, 201429 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this red flag warning at Mar 11, 2014, 4:44 AM CDT for 29 counties in Oklahoma; 8 counties in Texas. It took effect at Mar 11, 2014, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2014, 4:44 AM CDT (09:44 UTC)
In effect from
Mar 11, 2014, 1:00 PM CDT
Expired
Mar 11, 2014, 8:00 PM CDT
In force
7 hr
Issued by
NWS Norman, OK
All 37 counties

Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Jefferson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, McClain County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 90 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2014-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3441 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WWUS84 KOUN 110944
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
444 AM CDT TUE MAR 11 2014

...RED FLAG WARNING FOR MUCH OF OKLAHOMA AND NORTH TEXAS...

.VERY WARM...VERY DRY...AND BREEZY CONDITIONS ARE EXPECTED
TODAY AHEAD OF A STRONG COLD FRONT. AS THE COLD FRONT ARRIVES
THIS AFTERNOON AND EVENING...A WIND SHIFT WILL ADVERSELY AFFECT
FIREFIGHTING OPERATIONS IF WILDFIRES OCCUR.

OKZ014-016-021-022-033>038-044-TXZ083>090-111745-
/O.UPG.KOUN.FW.A.0008.140311T1800Z-140312T0100Z/
/O.NEW.KOUN.FW.W.0010.140311T1800Z-140312T0100Z/
ROGER MILLS-CUSTER-BECKHAM-WASHITA-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-COTTON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-
BAYLOR-ARCHER-CLAY-
444 AM CDT TUE MAR 11 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR VERY WARM...VERY DRY...AND BREEZY
CONDITIONS...FOR MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTHWEST WINDS OF 15 TO 20 MPH...GUSTS TO 25 MPH...
  BECOMING NORTH THIS AFTERNOON OR EARLY EVENING...WITH GUSTS OF
  45 TO 55 MPH.

* HUMIDITY...5 TO 15 PERCENT.

* TEMPERATURE...80 TO 90 DEGREES EARLY IN AFTERNOON THEN FALLING
  TEMPERATURES AS NORTHERLY WINDS BEGIN.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS VERY STRONGLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

OKZ007-008-012-013-017>020-023>029-039-040-045-111745-
/O.NEW.KOUN.FW.W.0010.140311T1800Z-140312T0100Z/
GRANT-KAY-GARFIELD-NOBLE-BLAINE-KINGFISHER-LOGAN-PAYNE-CADDO-
CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-STEPHENS-GARVIN-
JEFFERSON-
444 AM CDT TUE MAR 11 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WARM...DRY...AND BREEZY CONDITIONS FOR MUCH
OF CENTRAL AND WESTERN OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

* WIND...SOUTHWEST 15 TO 25 MPH AND GUSTY...BECOMING NORTH 30 TO
  40 MPH WITH GUSTS AROUND 50 MPH THIS EVENING.

* HUMIDITY...15 TO 20 PERCENT...THEN RISING AFTER THE WIND SHIFT.

* TEMPERATURE...AROUND 80 DEGREES...THEN FALLING QUICKLY AFTER THE
  WIND SHIFT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

CMS
3 follow-up statements
404 
WWUS84 KOUN 111805
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
105 PM CDT TUE MAR 11 2014

...RED FLAG WARNING FOR MUCH OF OKLAHOMA AND NORTH TEXAS...

.VERY WARM...VERY DRY...AND BREEZY CONDITIONS ARE ONGOING TODAY
AHEAD OF A STRONG COLD FRONT. AS THE COLD FRONT ARRIVES THIS
AFTERNOON AND EVENING...A WIND SHIFT WITH VERY STRONG WIND GUSTS
WILL ADVERSELY AFFECT FIREFIGHTING OPERATIONS IF WILDFIRES
OCCUR.

OKZ007-008-012>014-016>029-033>040-044-045-TXZ083>090-120100-
/O.CON.KOUN.FW.W.0010.000000T0000Z-140312T0100Z/
GRANT-KAY-GARFIELD-NOBLE-ROGER MILLS-CUSTER-BLAINE-KINGFISHER-
LOGAN-PAYNE-BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-
MCCLAIN-CLEVELAND-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-
STEPHENS-GARVIN-COTTON-JEFFERSON-HARDEMAN-FOARD-WILBARGER-WICHITA-
KNOX-BAYLOR-ARCHER-CLAY-
105 PM CDT TUE MAR 11 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WARM...DRY...AND BREEZY CONDITIONS FOR MUCH OF CENTRAL AND
WESTERN OKLAHOMA...

* WIND...SOUTHWEST 15 TO 25 MPH AND GUSTY...BECOMING NORTH 30 TO
  40 MPH WITH GUSTS AROUND 50 MPH LATE THIS AFTERNOON AND EVENING.

* HUMIDITY...10 TO 20 PERCENT...THEN RISING AFTER THE WIND SHIFT.

* TEMPERATURE...80 TO 90 DEGREES...THEN FALLING QUICKLY AFTER THE
  WIND SHIFT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
345 
WWUS84 KOUN 112030
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT TUE MAR 11 2014

...RED FLAG WARNING FOR MUCH OF OKLAHOMA AND NORTH TEXAS...

.VERY WARM...VERY DRY...AND BREEZY CONDITIONS ARE ONGOING TODAY
AHEAD OF AND JUST BEHIND A STRONG COLD FRONT. AS THE COLD FRONT
ARRIVES THIS AFTERNOON AND EVENING...A WIND SHIFT WITH VERY STRONG
WIND GUSTS WILL ADVERSELY AFFECT FIREFIGHTING OPERATIONS IF
WILDFIRES OCCUR.

OKZ007-008-012>014-016>029-033>040-044-045-TXZ083>090-120100-
/O.CON.KOUN.FW.W.0010.000000T0000Z-140312T0100Z/
GRANT-KAY-GARFIELD-NOBLE-ROGER MILLS-CUSTER-BLAINE-KINGFISHER-
LOGAN-PAYNE-BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-
MCCLAIN-CLEVELAND-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-
STEPHENS-GARVIN-COTTON-JEFFERSON-HARDEMAN-FOARD-WILBARGER-WICHITA-
KNOX-BAYLOR-ARCHER-CLAY-
330 PM CDT TUE MAR 11 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WARM...DRY...AND BREEZY CONDITIONS FOR MUCH OF CENTRAL AND
WESTERN OKLAHOMA...

* WIND...SOUTHWEST 15 TO 25 MPH AND GUSTY...BECOMING NORTH 30 TO 
  40 MPH WITH GUSTS AROUND 50 MPH LATE THIS AFTERNOON AND 
  EVENING. 

* HUMIDITY...10 TO 20 PERCENT...THEN RISING AFTER THE WIND 
  SHIFT.

* TEMPERATURE...80 TO 90 DEGREES...THEN FALLING AFTER THE WIND
  SHIFT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
161 
WWUS84 KOUN 120109
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT TUE MAR 11 2014

OKZ007-008-012>014-016>029-033>040-044-045-TXZ083>090-120215-
/O.EXP.KOUN.FW.W.0010.000000T0000Z-140312T0100Z/
GRANT-KAY-GARFIELD-NOBLE-ROGER MILLS-CUSTER-BLAINE-KINGFISHER-
LOGAN-PAYNE-BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-
MCCLAIN-CLEVELAND-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-
STEPHENS-GARVIN-COTTON-JEFFERSON-HARDEMAN-FOARD-WILBARGER-WICHITA-
KNOX-BAYLOR-ARCHER-CLAY-
809 PM CDT TUE MAR 11 2014

...RED FLAG WARNING HAS EXPIRED FOR CENTRAL AND WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

THE RED FLAG WARNING IS NO LONGER IN EFFECT. WINDS WILL REMAIN
GUSTY OUT OF THE NORTH/NORTHWEST... RH VALUES HAVE IMPROVED... BUT
DRY CONDITIONS REMAIN AND CAUTION IS STILL ENCOURAGED TO PREVENT
THE START AND SPREAD OF WILDFIRES.

$$

KURTZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 11, 4:25 AM CDT, 19 minutes earlier.

Area forecast discussion, Mar 11, 4:25 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
425 AM CDT TUE MAR 11 2014

.DISCUSSION...
MOST OF OUR FORECAST AREA IS VERY WARM FOR THIS TIME OF DAY...AND
SOUTHWEST LOW-LEVEL FLOW WILL BRING EVEN WARMER...AND DRIER...AIR
INTO THE AREA TODAY. WE EXPECT TO REACH RED FLAG WARNING CRITERIA
OVER MUCH OF OUR AREA TODAY...AS TEMPERATURES RISE INTO THE 70S
AND 80S...AND DEW POINTS DROP. WINDS WILL BE MARGINAL...BUT WITH
THE WIND SHIFT AND STRONG WINDS EXPECTED LATER TODAY/TONIGHT...THE
WARNING SEEMS JUSTIFIED. THE WARNING AREA INCLUDES OUR PREVIOUS
FIRE WEATHER WATCH AREA...PLUS COUNTIES EXTENDING EAST AND
NORTHEAST.

THE WIND SHIFT WILL OCCUR AS A STRONG COLD FRONT SWEEPS RAPIDLY
SOUTHEAST ACROSS OKLAHOMA AND NORTH TEXAS THIS AFTERNOON AND
EARLY EVENING. MODELS SHOW 50 TO 60 KT WINDS AT 850 MB...AND 40S
KT AT 925 MB. GIVEN THE TIGHT PRESSURE GRADIENT...STRONG SURFACE
PRESSURE RISES...AND SUBSIDENCE BEHIND THE FRONT...WINDS AT THE
SURFACE SHOULD BE EASILY STRONG ENOUGH TO WARRANT A WIND ADVISORY.
BRIEF INCURSIONS INTO HIGH WIND WARNING LEVELS ARE CERTAINLY A
POSSIBILITY AS WELL. WE WILL RETAIN THE EXISTING ADVISORY...AND
ADD THE REST OF OUR SOUTHEASTERN COUNTIES...WHERE IT WILL NOT BE
QUITE AS WINDY...BUT STILL STRONG FOR THAT AREA. LATER SHIFTS CAN
EVALUATE WHETHER OR NOT A HIGH WIND WARNING MAY BE NEEDED FOR A
SUBSET OF THE WIND ADVISORY AREA/TIME PERIOD.

WINDS WILL SUBSIDE TOMORROW...AND A RELATIVELY QUIET PATTERN WILL
FOLLOW. SOME WARM/MOIST ADVECTION AND AN UPPER-LEVEL WAVE WILL
BRING A SLIGHT CHANCE FOR RAIN ON FRIDAY...WHILE A SECOND UPPER-
LEVEL WAVE WILL RESUME RAIN CHANCES ON SATURDAY NIGHT AND SUNDAY.

THERE ARE QUITE A FEW MAJOR DIFFERENCES IN MODEL FORECASTS FOR
SUNDAY AND BEYOND. THIS BRINGS THE CONFIDENCE LEVEL WAY DOWN FOR
THAT PART OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79  37  54  32 /   0  10   0   0
HOBART OK         85  35  54  30 /   0  10   0   0
WICHITA FALLS TX  86  39  56  32 /   0   0  10   0
GAGE OK           73  32  53  27 /   0  10   0   0
PONCA CITY OK     78  35  53  29 /   0  10   0   0
DURANT OK         80  41  57  33 /   0   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
     EVENING FOR OKZ007-008-012>014-016>029-033>040-044-045.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT WEDNESDAY FOR
     OKZ004>031-033>041-044>046.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT WEDNESDAY FOR
     OKZ032-042-043-047-048-050>052.

TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
     EVENING FOR TXZ083>090.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT WEDNESDAY FOR
     TXZ083>090.

&&

02/23
Hazardous weather outlook, Mar 10, 7:06 PM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT MON MAR 10 2014

OKZ004>048-050>052-TXZ083>090-111200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
706 PM CDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A STABLE AIRMASS WILL REMAIN OVER THE REGION THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE UNLIKELY THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
STRONG... GUSTY WINDS WILL COMBINE WITH DRY AND WARM CONDITIONS
TUESDAY. THIS WILL RESULT IN EXCESSIVE FIRE DANGER ACROSS WESTERN
AND SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS TUESDAY. BURNING
IS STRONGLY DISCOURAGED... AS ANY FIRES WILL QUICKLY BURN OUT OF
CONTROL.

STRONG NORTH WINDS... GUSTING 40 TO 50 MPH... WILL FOLLOW A COLD
FRONT AS IT MOVES QUICKLY SOUTHEAST ACROSS OKLAHOMA AND NORTH TEXAS
TUESDAY INTO TUESDAY NIGHT. THIS WILL CREATE HAZARDOUS DRIVING
CONDITIONS... ESPECIALLY ON EAST-WEST ROADWAYS FOR HIGH PROFILE
VEHICLES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM TUESDAY.

30/JTK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 5:17 PM CDTSpecial Weather StatementOUNPottawatomie28 min
Mar 11, 5:45 PM CDTSpecial Weather StatementOUNPottawatomie30 min

Nearby

Red Flag Warnings in Oklahoma, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.